Garlic is a wonderful seasoning with numerous vitamins such as manganese, vitamin B and C. Garlic is also an anti-inflammatory compound and has cancer protective properties. However, eating too much garlic, particularly raw garlic, can be damaging. Having a garlic intolerance may also produce negative symptoms if garlic is consumed. As with any healthy diet, moderation is key.
Consuming too much garlic can cause cramping, upset or sour stomach. Stomach acids mix with the strong compounds of the cooked or raw garlic and can have a burning effect in the stomach. In extreme cases, garlic can cause nausea, vomiting or diarrhea. When first introducing garlic into your diet, stick to half a clove daily and increase slowly to one to three cloves. This will help avoid upset stomach symptoms associated with too much garlic.
Garlic Body Odor
Eating large amounts or garlic often results in body odor. Garlic breath is a result of the sulfur from the garlic being released into to the lungs and expelled from the body. There is no “cure” for garlic breath. Toothpastes or mouthwashes will help to cover the smell. The smell of garlic can also seep through the pores of the skin after being eaten. Some take garlic supplements to avoid garlic breath and body odor, though the benefits of some supplements are debated.
Some people may have sensitivity to garlic or garlic allergies. In this case, it is best to avoid garlic altogether. Symptoms of a garlic allergy are a rash, headache, bloating, diarrhea, gas or fever. Strong cases of garlic allergy can cause chronic fatigue, swelling of the tongue or anaphylactic shock. Determine if you have a garlic allergy by getting an allergy test. If so, scrutinize food labels for garlic and ask at restaurants for a garlic free meal.
In severe cases of garlic overdose, the strong juices from the garlic can cause gastrointestinal bleeding or bleeding in the brain. These severe cases typically result from people with underlying conditions or people who take medications that thin the blood. If experiencing severe symptoms, seek medical assistance immediately.
References and ResourcesHeart Disease EMed; Garlic Overdose; Kristi Monson, PharmD and Arthur Schoenstadt, MD; Feb. 5, 2008
She Health Living: Garlic Intolerance
All 4 Natural Health: Garlic Side Effects